Dry eyes is probably one of the last side effects one would associate with menopause, but a new article in JAMA has suggested such a link: hormone replacement therapy (HRT) has now been shown to trigger the aggravating condition known as dry eye syndrome.
Hormone replacement therapy is a routine treatment for menopausal and postmenopausal women which replenishes the body with laboratory-synthesized hormones in order to ease the symptoms and health disorders associated with menopausal estrogen-deficiency. Varying types of hormone replacement therapy exist: estrogen-alone hormone replacement therapy, or estrogen and progestin combination HRT.
Various clinical trials on hormone replacement therapy have shown dangerous health risks, most troublingly an augmented risk for breast cancer. Later studies have demonstrated that hormone replacement therapy can also elicit less-ominous, but more uncommon symptoms, like dry eye syndrome.
Officially known as keratoconjunctivitis sicca, dry eye syndrome is an ailment where the eyes feel continuously and intensely sore and dry, and can result in ocular damage and infection. Dry eye syndrome is a top motivation for visits to the ophthalmologist, but unfortunately current treatments rarely give satisfactory symptom relief.
Strangely, numerous women using hormone replacement therapy have come down with dry eye syndrome. Although little research has explored the issue, some studies have shown that estrogen seems to have an affect on the tear ducts. Hormone replacement therapy thus could cause the development of this condition.
In order to get to the root of the problem, Schaumberg et al. carried out a study of the connection between hormone replacement therapy and dry eye syndrome which was part of the same Women's Health Initiative that discovered hormone replacement therapy's carcinogenic effects.
This cohort study tested 39 876 postmenopausal American women aged 45 to 84 currently taking hormone replacement therapy.
Over the course of four years, subjects currently undergoing hormone replacement therapy as well as patients in a control group were assessed as to the incidence and seriousness of dry eye syndrome. The doctors used the following questions: "How often do your eyes feel dry (not wet enough)? How often do your eyes feel irritated? Have you ever been diagnosed by a clinician as having dry eye syndrome?"
The team discovered that use of hormone replacement therapy was strongly related to the development of dry eye syndrome. While women who had never undergone hormone replacement therapy were the least likely to develop the condition, women on estrogen-alone hormone replacement therapy contracted the most cases (9.1%). Women on combination estrogen-progestin hormone replacement therapy had a reduced prevalence (6.7%). Women on HRT also suffered from the most acute symptoms of dry eye syndrome.
While androgen hormones (like testosterone) appear to have an eye-protecting effect, estrogen appears to have a damaging effect on the tear ducts and tear film. The authors of this report thus concluded that high levels of estrogen are most likely the culprit behind the dry eyes experienced by women on HRT. Because hormone replacement therapy can also increase risk for cancer and stroke as well as this debilitating condition, women may want to consider alternative treatments when making a decision about HRT.
A better understanding of how your body works will help you cope with hormonal fluctuations.
Detecting symptoms of hormonal imbalance can prevent you from developing serious conditions.
Implement simple lifestyle changes and natural approaches to prevent, manage, and relieve symptoms.